My son Griffin is 8 years old. He got his flu shot on Saturday and since Sunday morning he has been high. He’s been in the 200’s most of the time. I’ve corrected him and it works for awhile he’ll go down to about 140 but like 2 hours later he’ll be in the 200’s. I was thinking that this may be attributed to his flu shot because we never have this many highs we usually have them once in awhile but not like this. Has this happened to anyone after getting their flu shot??
Yes. I've experienced the same thing for a couple of days.
I don't know about the flu shot I haven't had one in years. I did recently get a tetanus shot & had highs for a few days. It makes sense for the flu shot to affect the blood sugars since lots of people get many different reactions to the shot. We're all so different it sure would be nice if we all reacted the same so we would all know what to expect.
I get my flu shot every year and have not noticed anything. I got it last week and I just looked at my mySugr logbook and don't see anything unusual.
I don't think theres any correlation. Sometimes its better not to ask, 'why,' because most of the time there isn't a hard and fast reason why. Just adjust. If the pattern continues, you may just have to adjust the basal. That just happens. Maybe his weight changed because hes growing. Blood sugar data can be quite chaotic. If you put him on a continuous sensor, you might be able to see how it bounces around - up and down. Its not a flat line, and I don't think you should expect it to be. 200 isn't all that unusual, I think, for most of us. No worries, mom.
There is a very real correlation, and in fact causation.
All vaccines work by stimulating an immune response in the body, resulting in the alteration of T-cells (a type of white blood cell) so that they can make antibodies specific to the "signature" of the foreign viruses (a flu shot is a combination of several strains of influenza). This reaction is no different than what happens when you are infected with a fully potent, live flu virus, except that it's not as strong a reaction, and the virus particles are either completely inert, or still "live" but very attenuated.
In fact, the most effective flu vaccine IS the attenuated live virus, usually administered through a nasal spray.
In any case, the bottom line is your body reacts by getting mildly sick. This is why a very common side-effect of the flu vaccine is a mild illness reaction for a day or two. Nothing significant -- usually nothing more than unusal fatique, headache, sometimes slight sore throat and runny nose. This is normal.
For the majority, no symptoms appear. But for a sizable minority (double-digit percentages), the vaccine induces a very very mild "flu". Diabetics are more susceptible to this.
So, always be prepared to have to follow sick protocols with BG management after a vaccine.
One of those coincidences, I'm headed in in 10 minutes for a regular appt with my GP, and I'll be getting my flu shot. BTW, the attenuated live virus version, while superior in protection, is generally discouraged for diabetics because we have a higher risk of actually getting mildly sick for a few days with it, so docs stick to the dead virus version for us.
Fascinating. I've never been one to think that getting a virus changes my bg, but I have really never examined it closely. I would think that its such a small dosage of virus, that it would have a proportionately small effect on BG. Are you saying that I shouldn't go get a flu shot at Walgreens? I was going to this year. I've never gotten one outside of my clinic before. But, they give us a different vaccine? Can someone else confirm this? Its interesting. You all do write a lot about flu shots...
He is on a CGM he's on Dexcom. Thanks for the advice I am looking at the trends to see if I notice a pattern.
Ask your doctor about Flu-Mist. It's attenuated live virus. It's primarily recommended for kids, and stimulates a more robust antibody response.
Yes, it happens. I got my flu shot yesterday and my BGs rose slightly. My mother's BG also rises after her vaccinations as well. She always adjusts her insulin accordingly for a couple of days.
For me, yes. I had the flu shot last Friday and am still having wild swings--very high for me at times. It doesn't always happen, but something in this years vaccine has made it loopy for me. My niece--nonD--was pretty sick for 5 days after getting her flu shot.
I had my flu shot on the 15th. For two hours afterward I had a headache and felt dizzy. The next day I had a big case of the blahs. Today (the 17th) I feel normal again. My husband (non-D) had no reaction whatsoever. At any rate, it was worth it to know that I have some protection against the flu.
I had the double flu shot on a Tuesday and have had unusual 250s to 300s until Saturday It comes down a little with extra insulin and goes back up. Unfortunately, my A1C lab tests are this Monday.